No matter what your gender, most people find premature hair loss extremely distressing. Although men are more likely than women to lose hair and experience baldness as they age as a result of a genetic condition called male-pattern hair loss, anyone can experience hair loss as a result of medical conditions, experiencing a traumatic or stressful event, childbirth, or taking certain medications. 

 

Among the medications that are known to cause hair loss are antidepressants. While antidepressants are important tools in the treatment of mental health, hair loss can be a major blow to your self esteem and self confidence at a time when you’re already not feeling your best. 

 

When it comes to antidepressants and hair loss, here’s everything you need to know.

 

 

Do antidepressants cause hair loss?

 

While only a small percentage of people who take antidepressants experience hair loss as a side effect of their medication, hair loss is indeed listed as a possible side effect for nearly every antidepressant on the market. However, some antidepressants have been linked to higher incidences of hair loss than others. 

 

One retrospective cohort study using a large health claims database from 2006 to 2014 in the United States found that all antidepressants studied, which included atypical antidepressants, selective serotonin reuptake inhibitors (SSRIs), and selective norepinephrine reuptake inhibitors (SNRIs), were associated with some risk of hair loss; however, some antidepressants are more likely to cause hair loss than others.

 

 

Which antidepressants are the most likely to cause hair loss?

 

The retrospective cohort study examined the effects of antidepressants including fluoxetine, fluvoxamine, sertraline, citalopram, escitalopram, paroxetine, duloxetine, venlafaxine, desvenlafaxine, and bupropion. 

 

Of the studied medications, bupropion, an atypical antidepressant, was found to have the highest risk of hair loss associated with use of the medication. Paroxetine, commonly known as Paxil, is an SSRI and was associated with the lowest risk of hair loss. 

 

The other SSRIs and SNRIs studied were associated with a risk of hair loss that is lower than bupropion but higher than paroxetine. 

 

 

Why do antidepressants cause hair loss?

 

Antidepressants usually cause a type of hair loss called telogen effluvium. Telogen effluvium is the second most common type of hair loss that is diagnosed, and it occurs when the number of hair follicles that are currently growing hair drops.

 

It is most commonly caused by stress of some type that is experienced by the body, whether it be childbirth, surgery, poor nutrition, illness, mental stress, or medication, such as antidepressants. 

 

Hair follicles that would normally be growing hair enter the resting phase of hair growth, known as the telogen phase, prematurely, which causes the hair to begin to fall out. 

 

 

Is hair loss caused by antidepressants permanent?

 

Fortunately, the type of hair loss caused by the use of medications like antidepressants is not permanent. However, the hair loss may continue until use of the medication is stopped. 

 

For people who need to take antidepressants to support their mental health, having to choose between thinning hair and experiencing depression is a less than ideal choice. Fortunately, it is possible to help your hair grow back while taking your medication at the same time.

 

 

How can I help my hair grow back or prevent hair loss while taking antidepressants?

 

It may be possible to prevent hair loss or help your hair grow back by lowering the dose of your medication (with your doctor’s permission) or by switching to a new medication. However, this is not the right choice for everyone, particularly if you have found an antidepressant that works well at treating your depression. 

 

For these individuals, a nutritional supplement may be helpful in supporting healthy hair and regrowth. 

 

One study found that supplementing your daily diet with omega-3 and omega-6 fatty acids and antioxidants resulted in reduced hair loss and increased thickness of hair in approximately 90 percent of study participants. Some people also may have a mineral deficiency that can contribute to hair loss caused by antidepressants, including iron, biotin, and zinc. 

 

Taking a nutritional supplement that is formulated to address common side effects of antidepressants could prove beneficial for individuals experiencing hair loss.

 

 

Summary

 

People taking antidepressants may experience hair loss while taking their medication. 

 

Taking a specially formulated nutritional supplement from Feel Even can support healthy hair and hair regrowth. 

 

 

 

 

 

Sources:

https://www.verywellmind.com/antidepressants-and-hair-loss-1067344 

https://www.healthline.com/health/medications-that-cause-hair-loss 

https://pubmed.ncbi.nlm.nih.gov/28763345/ 

https://www.medicalnewstoday.com/articles/327068 

https://www.healthline.com/health/telogen-effluvium 

https://pubmed.ncbi.nlm.nih.gov/25573272/